Mar 15, 2003
My husband was diagnosed with Aids a year ago and was given Crixivan 3x and Combrivir x2 which worked well and his CD4 went from 38 to 254 and his viral load from 75 000 to 670. After his last tests his CD4 was 187 and vl was 10 000. He has been switched to Zerit 2x; Videx 2x; and Stocrin 3 at night. We dont understand the composition of the medication and how a change can help. Any explanations would be appreciated.
| Response from Dr. Boyle
Patients often find changes in their therapy puzzling and clinicians really ought to spend more time explaining them. Your husband was changed because it appears he has "failed" the Crixivan (indinavir)/Combivir (zidovudine + lamivudine) regimen he was initially on due to the virus developing resistance to it. Given the short time within which he failed that regimen (if he was taking it when the latest tests were done), it is probable that he had some problems with taking those medications as religiously as he needed to. He should be careful with this new regimen and focus on taking every single dose exactly as he is supposed to. If he does so, he should have a reasonable chance of success with it, and it may last several years. Regarding the therapy switch, if available a resistance test should have been performed to guide antiretroviral choices, but absent a resistance test you can figure given his viral load that he certianly has M184V (associated with lamivudine resistance) and may also have some PI mutations (related to Crixivan resistance) and thymidine associated mutations (asociated with zidovudine resistance). Therefore, the regimen chosen, which introduces a new class (Stocrin) and uses 2 new nucleoside analogues is a reasonable choice. While Zerit and Videx are very effective in combination there is an increased risk of toxicities; still they may have been reasonable choices depending on your husband's resistance testing and the available antiretrovirals.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.